Alert archive / Montana / Red Flag Warnings in 2013
Red Flag Warning 4, NWS Missoula, MT
NWS Missoula, MT issued this red flag warning at Aug 11, 2013, 3:24 AM MDT for 10 counties in Montana; 5 counties in Idaho. It took effect at Aug 11, 2013, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2013, 3:24 AM MDT (09:24 UTC)
- In effect from
- Aug 11, 2013, 12:00 PM MDT
- Expired
- Aug 11, 2013, 8:58 PM MDT
- In force
- 9 hr
- Issued by
- NWS Missoula, MT
Counties Clearwater County, ID, Idaho County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Lewis and Clark County, MT, Madison County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 87 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 9.4 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 245 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 2795 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted, in the capitals the NWS used until 2016.
717 WWUS85 KMSO 110924 RFWMSO URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 324 AM MDT SUN AUG 11 2013 IDZ102-103-MTZ108>111-120500- /O.NEW.KMSO.FW.W.0004.130811T1800Z-130812T0500Z/ PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-EAST LOLO-BITTERROOT- DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD- 324 AM MDT SUN AUG 11 2013 /224 AM PDT SUN AUG 11 2013/ ...RED FLAG WARNING IN EFFECT FROM NOON MDT /11 AM PDT/ TODAY TO 11 PM MDT /10 PM PDT/ THIS EVENING FOR THUNDERSTORMS ACROSS THE PALOUSE/HELLS CANYON...CLEARWATER/NEZ PERCE...EAST LOLO... BITTERROOT...DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG WARNING FOR THUNDERSTORMS...WHICH IS IN EFFECT FROM NOON MDT /11 AM PDT/ TODAY TO 11 PM MDT /10 PM PDT/ THIS EVENING. * TIMING: THUNDERSTORMS WILL START AROUND NOON TODAY IN CENTRAL IDAHO AND SPREAD EAST AND NORTH THROUGHOUT THE AFTERNOON. * THUNDERSTORMS: STRONG THUNDERSTORMS WITH VERY NARROW WET CORES ARE EXPECTED TODAY. SIGNIFICANT AMOUNTS OF LIGHTNING ARE EXPECTED WELL BEYOND THE RANGE OF THE WET CORES WHICH MAY CAUSE NEW IGNITIONS. ERRATIC AND GUSTY WINDS MAY ALSO IMPACT AREAS NEAR THUNDERSTORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING IS INTENDED TO ALERT LAND MANAGERS TO EXPECTED WEATHER CONDITIONS THAT ALONG WITH SUFFICIENTLY DRY FUELS...WILL SIGNIFICANTLY INCREASE FIRE DANGER. && $$
1 follow-up statement
578 WWUS85 KMSO 120258 RFWMSO URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 858 PM MDT SUN AUG 11 2013 IDZ102-103-MTZ108>111-120400- /O.CAN.KMSO.FW.W.0004.000000T0000Z-130812T0500Z/ PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-EAST LOLO-BITTERROOT- DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD- 858 PM MDT SUN AUG 11 2013 /758 PM PDT SUN AUG 11 2013/ ...RED FLAG WARNING IS CANCELLED FOR THUNDERSTORMS ACROSS THE PALOUSE/HELLS CANYON...CLEARWATER/NEZ PERCE...EAST LOLO... BITTERROOT...DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE RED FLAG WARNING. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 11, 3:18 AM MDT, 6 minutes earlier.
Area forecast discussion, Aug 11, 3:18 AM MDT, 6 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
318 AM MDT Sun Aug 11 2013
...THUNDERSTORMS CONTINUE TODAY...
.DISCUSSION...A slow moving cut-off low continues its progression
north along the west coast today and continues to pump moisture
and instability into the northern Rockies. A shortwave moving
through the overall southwest flow pattern will arrive in central
Idaho and kick off convection today around noon. The cores of the
storms will be very wet, however, they will also drop lightning
strikes over a much wider range which causes concern for wildfire
starts again today. Monday will be similar, but storms will be
weaker due to less instability and the lack of a shortwave to
support stronger storms.
Smoke from wildfires, mainly in Idaho, will continue to impact the
region. Central Idaho and the southern Bitterroot valley will have
the thickest smoke which may cause significant visibility
reductions and discomfort.
By midweek, a ridge of high pressure aloft will strengthen. This
should result in a decrease in thunderstorm activity and hot daytime
temperatures. In addition...the very dry airmass will result in
low overnight relative humidity in high terrain, which is a fire
weather concern.
By late in the week and into next weekend the ridge will likely
weaken somewhat...bring cooler temperatures and increased thunderstorm
activity returning once again.
&&
.AVIATION...An approaching shortwave from the southwest, combined
with very high instability for this area will combine to cause
thunderstorms starting around 18Z in central Idaho and spreading
norther across western Montana. All area terminals will be
impacted by thunderstorms, whether directly or by out flow winds.
Wildfire smoke will also cause at least partial mountain
obscuration at times. Currently, below VFR visibility restriction
are not expected at major area terminals due to smoke, but back-
country air strips and smaller terminals may be severely impacted
by smoke.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING from Noon today to 11 PM MDT this evening
Bitterroot/Sapphire Mountains...Butte/Blackfoot Region...
Missoula/Bitterroot Valleys...Potomac/Seeley Lake Region.
ID...RED FLAG WARNING from 11 AM this morning to 10 PM PDT this
evening Lower Hells Canyon/Salmon River Region...Northern
Clearwater Mountains...Orofino/Grangeville Region...
Southern Clearwater Mountains.
RED FLAG WARNING from Noon today to 11 PM MDT this evening
Eastern Lemhi County...Western Lemhi County.
&&
Leach/Gibson
Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoulaThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 6:57 PM MDT | Special Weather Statement | MSO | Missoula | 48 min |
| Aug 11, 1:30 PM MDT | Special Weather Statement | MSO | Powell | 60 min |
Nearby
Red Flag Warnings in Montana, 2013Red Flag Warnings in Idaho, 2013Every red flag warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.